Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Do I have an allergic reaction to herbalife products ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3160 Questions
I just started using the Herbalife program this past fri, XXXXXXX 10 - shakes, thermogenic supplements, and thermogenic tea. Since the 1st day I have been having severe headaches, stiff-swollen neck and shoulders, hypertension, pain in my right arm, dizziness, red splotches on my neck and chest, flushed cheeks, and heart palpitations enough to scare me into stopping the program cz I felt like I wz gonna pass out. So I stopped completely using all the products on the evening of day 3, which wz sunday. Just as of today I am no longer feeling those reactions. Just stomach discomfort remains, along with stiff neck and shoulders. Swelling has subsided a good amount. I wz told by my personal Herbalife rep that my body isn't used to caffeine and I just need to stick with the program and "trust me, it will pass". Well, I have caffeine everyday and have never experienced anything like this b4 and never want to again. So I will cease to use the products if they are the reason my body is reacting so adversely. Is there a possibility I am allergic to any of the ingredients in the shakes (which is all food so I wz also told that I can't be allergic to all natural food nutrients due to them being "all natural") or the thermogenics or the supplements? I am 39 yrs old and have good health- nonsmoker, take no medications except for OTC Allegra for the indoor/outdoor common allergies, and I only drink alcohol occasionally. The only vitamin I've found that I'm sensitive to is iron. I have allergies to decongestants and kiwi fruit. They both give me the reactions I just recently experienced with the Herballfe products except this time it wz much more alarming. I'm not bashing the Herbalife company. A lot of their customers have great success using their products. I'm concerned that it just might not be right for me??
Posted Tue, 24 Apr 2012 in Medicines and Side Effects
Answered by Dr. Raju A.T 6 hours later

Thanks for your query.

The symptoms you has after starting the Herbalife program are typically seen in allergic reactions and I do suspect the same is due to Herbalife products.This is well supported by the fact that most of the symptoms disappear after stopping the products.

Well allergy to such herbal products is very rare by not impossible.Most of times such products are subjective in their success and or reactions.My advice would be in not restarting it ,as it may involve much more serious reaction for the second exposure.

As you think , I too consider that the caffeine could not be the culprit here and its a very rare expectation from the same inducing allergic reactions.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Do I have an allergic reaction to herbalife products ? 38 hours later
Do u have any idea as to what i could have reacted to? Are u familiar with anyone else experiencing the same reactions?
Answered by Dr. Raju A.T 19 hours later

Good to hear from you again.

As explained in my previous reply, that there could have been an allergic reaction to Herbalife products producing the above mentioned symptoms. To know the exact content you need to visit a Immunologist and get tested all the contents of Herbalife on your body to know which one you reacted to.

Yes, I have seen many cases of allergic reactions to Herbal products and have been advising all to test the products before taking it regularly.

The symptoms will reduce gradually once the allergen exposure is avoided.

Hope this answers your query.

Wish you a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor